Incidence of Pedal Edema Formation With Dihydropyridine Calcium Channel Blockers: Issues and Practical Significance

Matthew R. Weir, MD

Disclosures
In This Article

Abstract and Introduction

Dihydropyridine calcium channel blockers comprise a class of powerful, well-tolerated, and safe antihypertensive agents that are widely used either alone or as a key component of combination therapy for hypertension. Peripheral edema, particularly of the lower limbs, is one of the most common adverse effects of dihydropyridine calcium channel blockers and may result in the need for dose reduction or drug withdrawal, both of which can adversely affect antihypertensive efficacy. Optimal use of these important drugs will involve careful dosing and sensitivity to strategies to diminish the likelihood of edema. Diuretics, either loop or thiazide, are usually not effective in alleviating pedal edema. Angiotensin-converting enzyme inhibitors or angiotensin receptor blockers in combination with a dihydropyridine calcium channel blocker may be helpful in this regard. Some calcium channel blockers may be less likely to cause pedal edema compared with others. This paper will review existing explanations of why there may be differences. A favorable tolerability profile is of particular importance for an antihypertensive medication, since hypertension is a chronic disorder necessitating long-term treatment and patient compliance.

Calcium channel blockers (CCBs) of the dihydropyridine (DHP) class are widely used either alone or as a key component of combination therapy for hypertension because they are potent, well tolerated, and safe. Moreover, they have a unique efficacy profile with antihypertensive properties regardless of age, gender, ethnicity, or salt intake.[1] Bilateral edema of the lower limbs is one of the most common adverse effects of DHPs and is likely related to the vasodilatory mechanism of action of these drugs. Peripheral edema is uncomfortable, sometimes intolerable, and may cause considerable patient distress and disfigurement, especially in women.

The most serious consequence of CCB-induced edema is discontinuation of otherwise effective antihypertensive therapy.[2] Edema may result in the need for dose reduction or drug withdrawal, either of which can adversely affect efficacy. Noncompliance may contribute significantly to poor blood pressure (BP) control and to hypertension-related morbidity and mortality.[3] While the concomitant use of a CCB and an angiotensin-converting enzyme (ACE) inhibitor helps reduce the edema, it does not solve the problem. The addition of a second agent also increases the risk of nonadherence by increasing the pill count and possibly exposing patients to a second set of adverse effects.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....